New York, 2010

Damaging Wind in New York, May 3, 2010

May 3, 2010 · NWS BGM · 1 event in 1 county or zone

As a cold front approached from the west, a few showers and thunderstorms developed across upstate New York. Isolated storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

As a cold front approached from the west, a few showers and thunderstorms developed across upstate New York. Isolated storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 3, 5:23 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, May 3, 5:23 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
623 AM EDT MON MAY 3 2010

.SYNOPSIS...
CONDITIONS WILL IMPROVE THIS AFTERNOON WITH PARTLY SUNNY SKIES AND A MODEST
BREEZE. A WEAK FRONTAL BOUNDARY WILL BRING THE CHANCE FOR SHOWERS
ON TUESDAY FOLLOWED BY MOSTLY SUNNY SKIES AND MODERATING TEMPERATURES
ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT THAT WAS EXPECTED TO BRING THUNDERSTORMS YESTERDAY
AFTERNOON AND EVENING HAS SLOWED CONSIDERABLY. IT IS STILL WEST OF
BUFFALO. IT MAY NOT BEGIN TRAVERSING THE CWA UNTIL SOMETIME MID
MORNING. THIS WILL KEEP SOME RAIN SHOWERS IN THE FORECAST FOR THE
MORNING HOURS. BY THIS AFTERNOON SHOWERS SHOULD BEGIN TO TAPER
OFF. THE INSTABILITY THAT WAS AROUND YESTERDAY HAS STABILIZED FOR
THE MOST PART...SO NOT EXPECTING THUNDERSTORMS ATTM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A RIDGE WILL ATTEMPT TO BUILD MONDAY NIGHT. HOWEVER AN UPPER
LEVEL TROUGH WILL MOVE ACROSS THE AREA ON TUESDAY AND A WEAK LOW
WILL DEVELOP TO THE SOUTHEAST. THIS WILL CAUSE SOME SHOWERS AND
POSSIBLY ENOUGH INSTABILITY ON TUESDAY TO SPARK OFF A FEW
THUNDERSTORMS. THIS SYSTEM WILL QUICKLY MOVE OUT AND WEDNESDAY
SHOULD BE QUITE WITH HIGHS IN THE 70S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
FEW CHGS MADE TO LONG TERM THIS MORNING. CURRENT HPC GRIDS AGREE WITH
ECMWF GUIDANCE WITH FRONTAL PASSAGE EXPECTED DRG THE DAY THUR AS H5
LOW TRACKS THRU CANADA. LITTLE COLD AIR IS IN PLACE BHND THIS
FRONT...WITH TEMPS CONTINUING TO RUN ABV NORMAL THRU THE END OF THE
WEEK.

AFT THIS TIME...STORM SYSTEM EXPECTED TO DVLP TO THE LEE OF THE
ROCKIES WITH STRONG H5 LOW WINDING UP OVR THE UPPER MIDWEST/GREAT
LKS REGION. THIS WL LKLY BRING CHCS FOR SHOWERS/TSTMS THRU THE
WEEKEND. TEMPS PROGGED TO DROP SIGNIFICANTLY WITH FROPA AT SOME
POINT DRG THE END OF THE EXTNDD.

00Z GFS SIMILAR IN PATTERN TO EURO THO IS MUCH QUICKER WITH MVMNT OF
CLOSED H5 LOW THRU THE NRN STATES. 00Z GFS ENSEMBLES APPEAR TO BE
COMPROMISE BTWN EURO/GFS. PREFER A SLOWER SOLN AS IS USUALLY THE
CASE...THUS CURRENT GRIDS CERTAINLY APPEAR REASONABLE. ONLY A FEW
TWEAKS TO ADD IN CHC FOR THUNDER THUR AFTN AND LINGERING INTO SAT.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS OVER NY TERMINALS THIS MORNING...WITH MVFR AND
BRIEF IFR RESTRICTIONS AT AVP WHERE MAIN RAIN AREA RESIDES. EXPECT
SHOWERS TO OVERSPREAD TERMINALS BETWEEN 14Z-18Z TODAY...WITH BRIEF
MVFR VSBY/CIG RESTRICTIONS.

COLD FRONT MOVES THROUGH BY 18Z...WITH DRY AIR ALOFT AND CLEARING
SKIES EXPECTED BEHIND BOUNDARY. EXPECT MOST TERMINALS WILL SEE
EITHER LINGERING HIGH CIRRUS OR CLEAR SKIES BY EVENING.

WITH SKIES CLEARING...CANNOT RULE OUT THE POSSIBILITY FOR FOG TO
DEVELOP OVERNIGHT. CONDITIONS APPEAR TO BE FAVORABLE FOR MVFR AND
POSSIBLY LOCALIZED IFR VSBY RESTRICTIONS LATE TONIGHT WITH
LINGERING LOW LEVEL MOISTURE...LIGHT WINDS AND CLEAR SKIES.
CONFIDENCE ON CLEARING IS NOT HIGH ENOUGH TO WARRANT MENTION AT
THIS TIME BUT MAY NEED TO BE ADDED LATER ON.

WINDS START OFF FROM THE SOUTH-SOUTHEAST FROM 5-10KTS...
INCREASING TO 10-12KTS OUT OF THE SOUTHWEST MID-MORNING. BEHIND
FRONTAL PASSAGE AFTER 18Z...FLOW BECOMES NORTHWESTERLY WITH
OCCASIONAL GUSTS TO NEAR 25 KTS EXPECTED DURING DAYLIGHT HOURS.
WINDS WILL LIGHTEN AFTER SUNSET.

OUTLOOK...

TUE - WED...MAINLY VFR. BRIEF MVFR POSSIBLE TUE AFTERNOON IN
SHOWERS ALONG WEAK FRONTAL BOUNDARY.

THU-FRI...MVFR PSBL IN SCT -SHRA.

&&

.FIRE WEATHER...
RAIN SHOWERS WILL CONTINUE THROUGH THE MORNING AND SHOULD BEGIN TO
TAPER OFF THIS AFTERNOON. TONIGHT WILL BE QUIET BEFORE ANOTHER
SYSTEM BRINGS MORE SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ON
TUESDAY. WEDNESDAY WILL SEE THE RETURN OF SOME SUNSHINE AND HIGH
TEMPS REACHING INTO THE 70S. NOT EXPECTING ANY FIRE WEATHER
CONCERNS OVER THE NEXT SEVERAL DAYS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...PN
AVIATION...PN
FIRE WEATHER...
Hazardous weather outlook, May 3, 2:03 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
303 AM EDT MON MAY 3 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-040715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
303 AM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Binghamton radar (KBGM), 83 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
May 3, 9:30 AM EST
Where
Schuyler County, 5 mi W of Watkins Glen
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.380, -76.968

Straight line wind damage was evident near a home just west of Watkins Glen. A roof was partially torn off a shed. A small chicken coup was moved off its foundation by almost a foot. There were also several branches down in the storm damage area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235362.